Minnesota, 2011

Drought in Minnesota, September 6 to 30, 2011

September 6 to 30, 2011 · NWS DLH · 5 events in 5 counties and zones

Rainfall deficits of 3 to 5 inches since summer caused very dry conditions over the Minnesota Arrowhead. Beginning September 6, the U.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Rainfall deficits of 3 to 5 inches since summer caused very dry conditions over the Minnesota Arrowhead. Beginning September 6, the U. S. Drought monitor showed severe drought from western Cook County, much of Lake County and northeastern St. Louis County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 6, 5:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 6, 5:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
647 AM CDT TUE SEP 6 2011

.AVIATION...12Z TAF ISSUANCE...
VFR WILL PREVAIL THROUGH THE PERIOD WITH THE EXCEPTION OF
LOCALIZED BR/FG IN THE EARLY MORNING HRS...MAINLY AT
KBRD/KHIB/KHYR.

&&

.PREV DISCUSSION... /ISSUED 251 AM CDT TUE SEP 6 2011/

DISCUSSION...SFC RIDGE AXIS WAS EAST OF THE FA AT 07Z. THIS
RESULTED IN THE FA BEING ON THE BACKSIDE OF THE HIGH AND IN A
WEAK RETURN FLOW. DEW POINTS WERE PRIMARILY IN THE 40S WITH A FEW
SPOTS IN THE 30S. SOME ISOLD FOG WAS TRYING TO FORM OVER THE USUAL
LOCATIONS. CLOUDS WERE FORMING FROM THE TIP OF THE ARROWHEAD TO
NW WI AS SHORT WAVE ENERGY WAS PASSING THROUGH THE WESTERN GREAT
LAKES.

THE SFC RIDGE WILL REMAIN FAIRLY STATIONARY THROUGH WEDNESDAY
KEEPING MUCH OF THE FA IN A SOUTHERLY FLOW. MAX TEMPS WILL BE ABOVE
NORMAL.

EXTENDED...WEDNESDAY NIGHT THROUGH SATURDAY...
SYNOPTIC SCALE PATTERN FEATURES A BLOCKED MID LVL FLOW THIS PERIOD.
PRIMARY INFLUENCE ON CWA WILL BE THE ANOMALOUS MID LVL RIDGE OVER
NRN PLAINS. SOME RETROGRESSION OF OHIO VALLEY CLOSED LOW MAY
EVENTUALLY PUSH ADDITIONAL CLOUDS TOWARDS SE CWA HOWEVER NOT ENOUGH
CONFIDENCE TO CHANGE GRIDS AT THIS POINT. A SFC FRONT WILL SLIDE
ACROSS ONTARIO WED NIGHT HOWEVER ITS INFLUENCE WILL NOT BE FELT OVER
CWA. MDLS SUGGEST BY LATE FRIDAY A DEEPENING NORTHEAST FLOW IN
LOWEST 5K FEET WILL BE ACCOMPANIED BY A SURGE OF COOLER AIR IN
LOW LVLS AS A SFC BDRY BACKS INTO REGION FROM ONTARIO/HUDSON BAY
VICINITY. THIS APPEARS TO BE A SHORT LIVED EVENT AS LOW LVL
THERMAL FIELDS MODIFY QUICKLY BY SAT AFTN/SUNDAY.

AVIATION...06Z TAF ISSUANCE...
CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR AREAS OF FOG WITH
MVFR/IFR VSBYS THROUGH THE EARLY MORNING. THE LOWEST VSBYS ARE
EXPECTED AT KHIB AND KHYR BETWEEN 09-13Z. VFR CONDITIONS WILL
PREVAIL THROUGH TUESDAY.

&&

.POINT TEMPS/POPS...
DLH  69  49  75  52 /   0   0   0   0
INL  75  45  79  50 /   0   0   0   0
BRD  74  50  78  52 /   0   0   0   0
HYR  73  42  76  44 /   0   0   0   0
ASX  72  47  77  52 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

AVIATION...CANNON
Hazardous weather outlook, Sep 6, 3:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
404 AM CDT TUE SEP 6 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
404 AM CDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-071030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
404 AM CDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GSF

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Northern St. Louis

When
September 6, 7:00 AM CST to September 30, 11:59 PM CST
Where
Northern St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Central St. Louis

When
September 6, 7:00 AM CST to September 30, 11:59 PM CST
Where
Central St. Louis forecast zone
Reported by
Other Federal Agency
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Drought, Northern Cook / Northern Lake

When
September 6, 7:00 AM CST to September 30, 11:59 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Drought, Southern Lake

When
September 6, 7:00 AM CST to September 30, 11:59 PM CST
Where
Southern Lake forecast zone
Reported by
Other Federal Agency
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Drought, Southern Cook

When
September 6, 7:00 AM CST to September 30, 11:59 PM CST
Where
Southern Cook forecast zone
Reported by
Other Federal Agency
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348092, 348093, 348096, 348097, 348098.